Methotrexate-induced cutaneous ulcers in a nonpsoriatic patient: case report and review of the literature

J Cutan Med Surg. 2011 Sep-Oct;15(5):275-9. doi: 10.2310/7750.2011.10078.

Abstract

Background: Methotrexate is a mainstay of treatment for autoimmune conditions such as rheumatoid arthritis and psoriasis. Methotrexate has numerous potential side effects and, in rare circumstances, can lead to cutaneous ulceration. Methotrexate can cause skin ulceration, and stopping this medication can lead to complete healing of the ulcerated lesion.

Observations: A 67-year-old man with rheumatoid arthritis on long-term methotrexate therapy presented to hospital with ulcers on his hands, elbows, and lower extremities. He had no history of psoriasis. Shortly after admission, the patient was noted to have pancytopenia. A bone marrow biopsy showed a hypocellular marrow. Both the cutaneous ulcers and the hypocellular marrow were thought to be induced by methotrexate. The ulcerated areas were biopsied, and histopathology showed no evidence of vasculitis. After 1 month of rehabilitative skin care, the patient's ulcers healed almost completely and his bone marrow suppression recovered.

Conclusion: We report the fifth case of methotrexate-induced cutaneous ulceration in a nonpsoriatic patient and review the literature on this unusual drug reaction. Methotrexate can induce cutaneous ulceration in nonpsoriatic patients and should be considered a potential cause of ulceration in patients treated with this antimitotic agent.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Aged
  • Antirheumatic Agents / adverse effects*
  • Arthritis, Rheumatoid / drug therapy
  • Drug-Related Side Effects and Adverse Reactions / etiology*
  • Humans
  • Male
  • Methotrexate / adverse effects*
  • Pancytopenia / chemically induced
  • Skin Ulcer / chemically induced*

Substances

  • Antirheumatic Agents
  • Methotrexate